The Georgia Bureau of Investigation is issuing a warning for parents and caregivers to never use antihistamine, or allergy, medications solely to make your child go to sleep or calm down.
The danger of such misuse is "diphenhydramine intoxication" that can result in rapid heart rate, confusion, hallucinations, convulsions, and even death.
Some diphenhydramine brands include Benadryl, Sominex, Banophen, Diphenhist, Wal-Dryl, Nytol, Unisom, Dicopanol, Silphen, and Dramamine.
Since 2013, The Georgia Poison Control Center has received 940 reports of this condition involving children age 5 and under.
In Georgia, 4 infants have died because of the toxic effects since 2015.
The U.S. Food & Drug Administration says kids under 2 years old should not be given any cough or cold product that has a decongestant or antihistamine in it, because life-threatening side effects could occur.
National polling data has shown that as many as 1 in 5 mothers have given such drugs to their kids to get them through a “big event,” such as a long car ride or plane trip.
In some cases, it is dosing errors that cause the acute intoxication of the diphenhydramine.
The difference between a tablespoon instead of a teaspoon can mean life or death for an infant.
The GBI says if you dont know which antihistamine is best for your child, call your doctor or pediatrician.
If you think you gave too much medication to your child, immediately contact Poison Control at 1-800-222-1222 or start a LIVE CHAT with a poison information specialist at www.georgiapoisoncenter.org.
© 2018 WMAZ-TV